Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 394, NWS Springfield, MO

July 19, 2003Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2003, 1:30 AM CDT for Texas County, Missouri. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:30 AM CDT (06:30 UTC)
Expired
Jul 19, 2003, 2:45 AM CDT
In force
75 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KSGF 190630
SVRSGF
MOC215-190745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN MISSOURI

* UNTIL 245 AM CDT.

* AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 12 MILES SOUTH OF FORT
  LEONARD WOOD...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LICKING BY 145 AM CDT.
   HOUSTON BY 200 AM CDT.
   RAYMONDVILLE BY 205 AM CDT.
   CABOOL BY 220 AM CDT.

THE TOWNS OF ROBY...PLATO...HAZELTON...SUCCESS AND BUCYRUS ARE ALSO
IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3759 9174 3759 9225 3708 9223 3709 9170

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:15 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 19, 12:15 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT SAT JUL 19 2003

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...
CONVECTIVE COMPLEX CONTINUES TO ORGANIZE ACROSS CENTRAL AND SOUTH
CENTRAL MISSOURI.  ACTIVITY WAS DEVELOPING NORTH AND EAST OF A
BOUNDARY THAT EXTENDED FROM NEAR KANSAS CITY TO JUST EAST OF
SPRINGFIELD. MODEST LOW LEVEL JET WAS INTERSECTING THIS BOUNDARY AND
FEEDING VERY MOIST AND UNSTABLE AIR INTO THE EVOLVING CONVECTIVE
COMPLEX. MOST UNSTABLE CAPES ACROSS SOUTHWEST MISSOURI WERE STILL
NEAR 3500 J/KG.  LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH THE
EVENING WITH ROTATING STORMS. MODERATE 0-6 KM SHEAR OF NEAR 40 KTS
WILL CONTINUE TO SUPPORT STRONG TO ISOLATED SEVERE STORMS FOR THE
NEXT FEW HOURS. STORM MOTION WILL GENERALLY BE TO THE SOUTH AND
SOUTHEAST ACROSS SOUTH CENTRAL MISSOURI.  CONVECTION MAY TO DEVELOP
WESTWARD WITH TIME AS THE BOUNDARY MIGRATES TO THE WEST. HOWEVER
LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG. LAPS SOUNDING OVER
SPRINGFIELD DEPICTS STRONG CONVECTIVE INHIBITION.  CELLS THAT HAVE
TRIED TO DEVELOP FARTHER WEST HAVE BEEN UNABLE TO SUSTAIN THEMSELVES
IN THIS CAPPED ENVIRONMENT SO FAR.  THEREFORE GREATEST POTENTIAL OF
THUNDERSTORMS AND ACCOMPANYING SEVERE WEATHER WILL CONTINUE MAINLY
EAST OF A WARSAW TO MARSHFIELD TO GAINESVILLE LINE. POOLING MOISTURE
AND STRONG MOISTURE CONVERGENCE ALONG THE BOUNDARY...AND TRAINING
CELLS COULD ALSO LEAD TO SOME FLASH FLOODING.

&&

.AVIATION...
(06Z TAF DISCUSSION)
WOULD EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD
(KSGF) AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH
CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST
AND EAST OF SPRINGFIELD (KSGF).  LOWEST CEILINGS WILL BE IN TWEB
ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR
CONDITIONS CAN BE EXPECTED. CONDITIONS WILL IMPROVE AREA WIDE AFTER
SUNRISE AS STORMS GRADUALLY DISSIPATE. HOWEVER THUNDERSTORMS WILL
AGAIN DEVELOP SATURDAY AFTERNOON AND EVENING.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

FOSTER
Hazardous weather outlook, Jul 19, 1:10 AM CDT, 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS
  WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH.

  TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST
  EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.  THE STORMS WERE FORMING NORTH AND EAST OF
  A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD.
  LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS
  BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM
  COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND
  AFFECT SOUTH CENTRAL MISSOURI.  SOME OF THESE STORMS WILL PRODUCE
  LARGE HAIL AND STRONG WINDS.  TORRENTIAL RAINFALL RATES IN EXCESS
  OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH
  RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY.  THESE
  RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM
  AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM
  DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.
  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY
  MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS
  EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 18, 10:17 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    1 E SUNRISE BEACH         MO   .88 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1016 PM    LAKE OZARKS WEST          MO   .88 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 10:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 E LAKE OZARK            MO   1.75 INCH HAIL
07/18/03   MILLER                         SILVER DOLLAR SIZE HAIL.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 10:48 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S ALTON                 MO   .75 INCH HAIL
07/18/03   OREGON                         DIME SIZE HAIL REPORT
                                          RELAYED BY PASSING
                                          MOTORIST. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:01 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ELDON                     MO   FLOOD
07/18/03   MILLER                         SEVERAL CITY STREETS ARE
                                          UNDER WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    ELDON                     MO   1 INCH HAIL
07/18/03   MILLER                         QUARTER SIZE HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 19, 1:19 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    TUSCUMBIA                 MO   1.75 INCH HAIL
07/19/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:52 PM CDTSevere Thunderstorm WarningSGFMorgan53 min
Jul 18, 8:45 PM CDTSevere Thunderstorm WarningSGFMorgan60 min
Jul 18, 8:52 PM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningSGFMaries52 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningSGFDent65 min
Jul 18, 9:44 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan61 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningSGFMiller59 min
Jul 18, 10:14 PM CDTSevere Thunderstorm WarningSGFOregon61 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningSGFMiller60 min
Jul 18, 10:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Jul 18, 11:55 PM CDTSevere Thunderstorm WarningSGFMiller80 min
Jul 19, 12:09 AM CDTSevere Thunderstorm WarningSGFPulaski81 min
Jul 19, 12:42 AM CDTFlash Flood WarningSGFMiller, Phelps, Pulaski4 hr
Jul 19, 1:06 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 19, 1:15 AM CDTSevere Thunderstorm WarningSGFMiller75 min
Jul 19, 2:19 AM CDTFlash Flood WarningSGFTexas4 hr
Jul 19, 3:47 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 19, 3:56 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark34 min
Jul 19, 4:58 AM CDTFlash Flood WarningSGFOregon3 hr
Jul 19, 6:28 AM CDTFlash Flood WarningSGFShannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.